Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Hanford, CA

January 27, 2008Kern County, California

NWS Hanford, CA issued this flash flood warning at Jan 27, 2008, 4:33 AM PST for Kern County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2008, 4:33 AM PST (12:33 UTC)
Expired
Jan 27, 2008, 6:30 AM PST
In force
117 min
Issued by
NWS Hanford, CA
Area
Whole counties
Flood severity
None

County Kern County, CA

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 0.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 271240 CCA
FFWHNX
CAC029-271430-
/O.NEW.KHNX.FF.W.0002.080127T1233Z-080127T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
433 AM PST SUN JAN 27 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 630 AM PST

* AT 432 AM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING OVER THE WARNED AREA.

MUD AND DEBRIS SLIDES HAVE BEEN REPORTED ALONG THE FRAZIER MOUNTAIN 
PARK ROAD. THE GROUND REMAINS SATURATED FROM THE RECENT RAIN...AND 
MUD AND DEBRIS FLOWS ARE POSSIBLE ON OTHER ROADS IN THE FRAZIER PARK 
AND CUDDY VALLEY AREAS.

DRIVERS IN THE WESTERN TEHACHAPI MOUNTAINS SHOULD BE ALERT FOR ROAD 
CLOSURES DUE TO MUD AND DEBRIS FLOWS. ROAD FLOODING ALSO IS 
POSSIBLE. EXERCISE CAUTION AND DO NOT ATTEMPT TO CROSS ROADS COVERED 
BY WATER OR MUD.

$$

LAT...LON 3501 11942 3498 11903 3484 11891 3488 11930
TIME...MOT...LOC 1233Z 180DEG 0KT 3498 11923

$$

SANGER

WEATHER.GOV/HANFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 3:56 AM PST, 37 minutes earlier.

Area forecast discussion, Jan 27, 3:56 AM PST, 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
356 AM PST SUN JAN 27 2008

.UPDATE...THE KERN COUNTY FIRE DEPARTMENT REPORTED THAT PORTIONS OF
THE GARLOCK ROAD IN THE EASTERN KERN COUNTY DESERT HAVE BEEN WASHED
OUT. HAVE ISSUED AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE
KERN DESERTS UNTIL 17Z THIS MORNING.

&&

.DISCUSSION...THE UPPER-LEVEL LOW SOUTHWEST OF POINT CONCEPTION
CONTINUES TO SPIN A MOIST SUBTROPICAL AIRMASS INTO THE KERN COUNTY
MOUNTAINS FROM THE SOUTH. OROGRAPHIC LIFT OF THIS WARM MOIST AIR
OVER THE SOUTH SLOPES OF THE TEHACHAPI MOUNTAINS HAS TRIGGERED
LOCALLY HEAVY RAIN OVER THE FRAZIER PARK-CUDDY VALLEY AREAS WHERE
OVER 1.50 INCH OF RAIN ALREADY HAS FALLEN. MESO-WEST OBSERVATIONS
SHOW THE SNOW LEVEL TO BE AROUND 6000 FEET...SO THE PRECIPITATION IS
FALLING AS ALMOST COMPLETELY RAIN ON THE LOCALLY HEAVY SNOWPACK.
THIS HAS RAISED THE POTENTIAL FOR FLASH FLOODING IN THE TEHACHAPI
MOUNTAINS...ESPECIALLY THE WESTERN SECTIONS. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR THE KERN COUNTY MOUNTAINS THROUGH 18Z SUNDAY.

THE SECOND PROBLEM THIS MORNING IS THE STRONG DOWNSLOPE WINDS THAT
HAVE DEVELOPED OVER THE SOUTH END OF THE SAN JOAQUIN VALLEY AS WINDS
ARE FUNNELED THROUGH THE TEJON AND TEHACHAPI PASSES. THE CALIFORNIA
HIGHWAY PATROL EARLY THIS MORNING REPORTED SUSTAINED WINDS
CONTINUING AT 68 MPH AT THE BASE OF THE GRAPEVINE...AND MEADOWS
FIELD HAD A GUST TO 43 KTS AT 0437Z. THE 00Z GFS AND 06Z NAM
FORECAST THE SURFACE PRESSURE GRADIENTS TO BEGIN RELAXING BETWEEN
12-15Z THIS MORNING...BUT TO ERR ON THE SIDE OF CAUTION HAVE
EXTENDED THE HIGH WIND WARNING FOR THE SOUTH END OF THE SAN JOAQUIN
VALLEY THROUGH 18Z THIS MORNING...MAINLY FOR LOCAL STRONG GUSTS
CONTINUING ON HIGHWAY 99 AND INTERSTATE 5 SOUTH OF BAKERSFIELD.

ADIABATIC WARMING AND DRYING OF THE STRONG WINDS HAVE ADDED TO THE
RAIN SHADOW EFFECT OVER MAINLY THE SOUTHERN SAN JOAQUIN VALLEY.
HAVE LOWERED POPS FOR THE SOUTHERN SAN JOAQUIN VALLEY TO CHANCE FOR
TODAY...AND THE CENTRAL VALLEY TO LIKELY. HAVE LEFT THE MOUNTAINS
AND DESERTS AT CATEGORICAL.

THE NEXT PROBLEM FOR THIS MORNING IS THE THREAT OF THUNDERSTORMS
TODAY. SPC HAS THE SOUTHERN HALF OF THE HANFORD WARNING/FORECAST
AREA IN A GENERAL RISK FOR THUNDERSTORMS...WITH A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS FOR THE SOUTHWEST CORNER OF KERN COUNTY...
INCLUDING TAFT...MARICOPA AND FRAZIER PARK. THE 06Z NAM-12 HAS
SURFACE COMPUTED CAPES OF 400 JOULES/KG ALONG THE KERN/LOS ANGELES
COUNTY LINE NEAR FRAZIER PARK...AND AROUND 500 JOULES/KG OVER THE
SOUTHERN SAN JOAQUIN VALLEY NEAR TULARE AND CORCORAN. SURFACE
COMPUTED LIFTED INDEXES REACH -2.8 OVER SOUTHWESTERN TULARE COUNTY
AT 00Z MONDAY...AND 500-MB TEMPERATURES DROP TO -27C OVER MUCH OF
TULARE COUNTY...AND ARE BELOW -25C OVER THE REMAINDER OF THE SOUTH
VALLEY. HAVE CONTINUED THE MENTION OF ISOLATED THUNDERSTORMS FOR
THE CENTRAL AND SOUTHERN SAN JOAQUIN VALLEY FOR THIS AFTERNOON...
AND HAVE EXPANDED THUNDERSTORM MENTION TO INCLUDE THE SOUTHERN
SIERRA NEVADA FOOTHILLS...AND THE KERN COUNTY MOUNTAINS AND DESERTS.
AFTERNOON CONVECTION OVER THE VALLEY HAS A TENDENCY TO CONTINUE
BEYOND SUNSET AS THE ENERGY RELEASED GOES INTO TRIGGERING NEW
THUNDERSTORMS. THUS HAVE EXTENDED MENTION OF ISOLATED THUNDERSTORMS
THROUGH THIS EVENING.

THE MODELS FORECAST THE LOW TO APPROACH THE COAST THIS AFTERNOON AND
OPEN INTO A WAVE THAT MOVES ACROSS CENTRAL CALIFORNIA TONIGHT WITH
THE MAIN UPPER-LEVEL TROUGH REMAINING NORTH OF THE HANFORD WARNING/
FORECAST AREA. THE TROUGH MOVES THROUGH THE REGION MONDAY AS THE
NEXT SYSTEM BEGINS DROPPING OUT OF THE GULF OF ALASKA. THIS NEXT
SYSTEM IS FORECAST TO MOVE THROUGH THE REGION TUESDAY NIGHT AND
WEDNESDAY FOR ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW. YET ANOTHER
UPPER-LEVEL TROUGH REACHES CENTRAL CALIFORNIA SATURDAY FOR THE
THREAT OF MORE PRECIPITATION.

&&

.AVIATION...WIDESPREAD MVFR CONDITIONS IN SHOWERS WITH LOCAL IFR IN
HEAVY PRECIPITATION THROUGH 12Z MONDAY MORNING. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS THE REGION LATE SUNDAY
AFTERNOON AND EARLY EVENING.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT PST TONIGHT FOR THE SOUTHERN
SIERRA NEVADA...FROM YOSEMITE TO THE KERN COUNTY LINE /CAZ096-097/.

FLASH FLOOD WATCH UNTIL 10 AM PST THIS MORNING FOR THE KERN COUNTY
MOUNTAINS /CAZ095/.

HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING FOR THE SOUTH END
OF THE SAN JOAQUIN VALLEY /CAZ091-092/.

URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 9 AM THIS MORNING FOR
THE KERN COUNTY DESERTS /CAC029/.

&&

SANGER/MOLINA

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jan 27, 4:18 AM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
418 AM PST SUN JAN 27 2008

CAZ089-090-281200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
418 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL SAN JOAQUIN
VALLEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS. ANY THUNDERSTORM ACTIVITY WILL HAVE THE POTENTIAL
TO PRODUCE HAIL...GUSTY WINDS...LIGHTNING AND LOCALLY HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER.GOV/HANFORD

CAZ091-092-281200-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
418 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN SAN JOAQUIN
VALLEY.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 10 AM PST THIS MORNING.
PLEASE REFER TO THE LATEST WEATHER MESSAGE ISSUED BY THE NATIONAL
WEATHER SERVICE IN HANFORD AT /WWUS76 KHNX/ OR /SFONPWHNX/ FOR
DETAILS.

AFTER 10 AM...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER.GOV/HANFORD

CAZ095-281200-
KERN COUNTY MOUNTAINS-
418 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 10 AM PST THIS MORNING.
PLEASE REFER TO THE LATEST FLOOD WATCH STATEMENT ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WGUS66 KHNX/ OR
/SFOFFAHNX/ FOR DETAILS.

AFTER 10 AM...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER.GOV/HANFORD

CAZ096-097-281200-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
418 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT UNTIL MIDNIGHT PST TONIGHT.
PLEASE REFER TO THE LATEST WINTER WEATHER MESSAGE ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN HANFORD AT /WWUS46 KHNX/ OR
/SFOWSWHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER.GOV/HANFORD

CAZ098-099-281200-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
418 AM PST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

A URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 9 AM
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. PLEASE REFER TO THE
LATEST FLOOD STATEMENT ISSUED BY THE NATIONAL WEATHER SERVICE
OFFICE IN HANFORD /WGUS86 KHNX/ OR SFOFLSHNX/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THE SAN JOAQUIN VALLEY NATIONAL WEATHER SERVICE
OFFICE.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MORSE

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 5:37 PM PSTFlash Flood WatchHNX24 hr
Jan 26, 9:30 PM PSTHigh Wind WarningHNX10 hr
Jan 27, 4:33 AM PSTFlash Flood WarningHNXKern117 min
Jan 27, 10:13 AM PSTWind AdvisoryHNX7 hr
Jan 27, 12:05 PM PSTSevere Thunderstorm WarningHNXFresno, Kings, Tulare25 min
Jan 27, 12:26 PM PSTSevere Thunderstorm WarningHNXFresno, Tulare34 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.